Hail, Palm Beach
- When
- February 24, 10:24 AM EST
- Where
- Palm Beach County, 2.57 mi WSW of Florida Gardens
- Measured
- 1 in hail
- Reported by
- Mesonet
- Coordinates
- 26.610, -80.170
Reported by CoCoRaHS observer in Greenacres City.
Numerous strong thunderstorms developed ahead of a strong cold front over portions of south Florida.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MFL wrote it up.
Numerous strong thunderstorms developed ahead of a strong cold front over portions of south Florida.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Feb 24, 6:30 AM EST, 3 hours 54 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
630 AM EST WED FEB 24 2010
.AVIATION...VFR WILL PREVAIL WITH JUST BRIEF MVFR OVER THE NEXT HR
OR SO. ISOLATED SHOWERS WILL BE AROUND. DURING THE
AFTERNOON...EXPECT SCATTERED THUNDERSTORMS...BUT GIVEN UNCERTAINTY
IN LOCATION AND TIMING...DECIDED TO JUST MAINTAIN VCTS AT THIS
TIME. ISOLATED STRONG GUSTS AOA 40KT POSSIBLE IN THE STRONGER
STORMS THIS AFTERNOON WITH BRIEF IFR CONDS. COLD FRONT WILL MOVE
THROUGH EARLY THIS EVENING WITH WINDS TURNING NW AND GUSTY.
/GREGORIA
&&
.PREV DISCUSSION... /ISSUED 456 AM EST WED FEB 24 2010/
DISCUSSION...A STRONG SHORT WAVE DIGGING INTO THE SOUTHEAST STATES
TODAY WILL GENERATE AN AREA OF LOW PRESSURE ACROSS THE EASTERN
GOFMEX BY LATE THIS MORNING. THIS ALREADY EVIDENT ON RADAR IMAGERY
WITH A NARROW BAND OF SHOWERS THAT HAS DEVELOPED ALONG A WARM
FRONTAL BOUNDARY. THIS SHORT WAVE ALSO CARVING OUT A LARGE SCALE
TROUGH OVER EASTERN NORTH AMERICA WHICH WILL SEND AN ARCTIC COLD
FRONT ACROSS SOUTH FLORIDA THIS EVENING. AS THE SURFACE LOW AND COLD
FRONT APPROACH THE REGION, THE AIRMASS WILL RAPIDLY DESTABILIZE
WHICH WILL THE SET THE STAGE FOR NUMEROUS CONVECTION TO DEVELOP BY
THIS AFTERNOON AND MOVE FROM WEST TO EAST. THERE WILL BE AMPLE LOW
LEVEL LAPSE RATES ALONG WITH DEEP LAYER SHEAR SO SOME STORMS ARE
CAPABLE OF BECOMING STRONG PRODUCING WIND GUSTS AROUND 50 MPH ALONG
WITH BRIEF HEAVY DOWNPOURS. GENERAL RAINFALL AMOUNTS ARE EXPECTED TO
BE LESS THAN ONE HALF INCH, BUT ANY TSRA THAT MOVES ACROSS THE AREA
WILL PRODUCE ISOLATED AMOUNTS OF ONE TO TWO INCHES. AS THE FRONT
SWEEPS THROUGH, CONVECTION WILL MOVE OFF THE SOUTHEAST COAST EARLY
IN THE EVENING WITH TEMPERATURES FALLING INTO THE 40S BY LATE
TONIGHT OVER MUCH OF THE REGION WITH LOWER TO MID 50S ALONG THE
SOUTHEAST COAST. TEMPERATURES WILL REMAIN WELL BELOW NORMAL FOR LATE
FEBRUARY WITH READINGS ONLY REACHING THE MID 60S THURSDAY AFTERNOON
AND THEN PLUMMETING TO NEAR FREEZING THURSDAY NIGHT ACROSS THE LAKE
REGION AND INLAND COLLIER COUNTY RANGING TO THE LOWER AND MID 40S
ALONG THE SOUTHEAST COAST. THESE TEMPERATURES WILL BE AROUND 15
DEGREES BELOW NORMAL BUT STILL ABOVE RECORD MINIMUMS FOR THE 26TH OF
FEBRUARY. THE AIRMASS WILL MODIFY OVER THE WEEKEND BUT ANOTHER
WEAKER COLD FRONT WILL MOVE THROUGH ON SATURDAY WITH A CHANCE OF
SHOWERS. AS THE CURRENT UPPER AIR PATTERN REMAINS VERY PROGRESSIVE,
THE GFS AND ECMWF CONTINUE TO DEVELOP A POWERFUL MID LEVEL LOW
PRESSURE OVER THE SOUTHEAST STATES WITH THE GFS THE FARTHEST SOUTH.
THE GFS EVEN SHOWS A SURFACE LOW TRACKING ACROSS SOUTH CENTRAL
FLORIDA NEAR THE LAKE REGION. IF THIS VERIFIES, IT COULD BE A
SIGNIFICANT WEATHER PRODUCER FOR THE REGION. THIS SYSTEM WILL BE
MONITORED VERY CLOSELY OVER THE NEXT SEVERAL DAYS SO STAY TUNED FOR
FURTHER UPDATES.
MARINE...A VERY STRONG COLD FRONT WILL MOVE ACROSS THE SOUTH
FLORIDA WATERS THIS EVENING WITH STRONG HIGH PRESSURE BUILDING THE
FRONT TONIGHT AND THURSDAY. THIS WILL PRODUCE STRONG NORTHWEST
WIND OF 20 TO 25 KNOTS OVER MOST OF THE LOCAL WATERS WITH ROUGH
SEAS DEVELOPING LATE TONIGHT AND CONTINUING THURSDAY BEFORE
SUBSIDING ON FRIDAY INTO THE UPCOMING WEEKEND AS THE WIND DIMINISHES.
FIRE WEATHER...A VERY STRONG COLD FRONT WILL MOVE ACROSS SOUTH
FLORIDA THIS EVENING WITH MUCH DRIER AIR FILTERING DOWN THE
PENINSULA ON THURSDAY. THIS WILL PRODUCE RH VALUES BELOW 35
PERCENT ACROSS MUCH OF THE REGION THURSDAY AFTERNOON AND AGAIN
FRIDAY AFTERNOON. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR MOST OF
THE AREA FOR THURSDAY AFTERNOON WITH THE EXCEPTION OF COASTAL
COLLIER AND FAR SOUTH MIAMI-DADE COUNTIES. ANOTHER WATCH MAY BE
ISSUED FOR FRIDAY FOR SIMILAR CONDITIONS.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 80 48 64 41 / 70 40 0 0
FORT LAUDERDALE 79 50 67 44 / 70 50 0 0
MIAMI 82 53 66 45 / 70 50 0 0
NAPLES 74 54 63 41 / 70 20 0 0
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...FIRE WEATHER WATCH THURSDAY AFTERNOON FOR COASTAL BROWARD-
COASTAL MIAMI DADE-COASTAL PALM BEACH-GLADES-HENDRY-INLAND
BROWARD-INLAND COLLIER-INLAND MIAMI DADE-INLAND PALM BEACH-
METRO BROWARD-METRO MIAMI DADE-METRO PALM BEACH.
DENSE FOG ADVISORY UNTIL 9 AM EST THIS MORNING FOR FAR SOUTH
MIAMI DADE-GLADES-HENDRY-INLAND BROWARD-INLAND COLLIER-
INLAND MIAMI DADE-INLAND PALM BEACH-MAINLAND MONROE.
FREEZE WATCH FROM LATE THURSDAY NIGHT THROUGH FRIDAY MORNING FOR
GLADES-HENDRY-INLAND COLLIER-INLAND PALM BEACH.
AM...NONE.
GM...NONE.
&&
LONG TERM...30/KOB
SHORT TERM/AVIATION...57/DGHAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 900 AM EST WED FEB 24 2010 FLZ063-066>075-168-172>174-250030- GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER- INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE- METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH- COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- 900 AM EST WED FEB 24 2010 ...A FEW STRONG STORMS POSSIBLE THROUGH EARLY EVENING... ...FREEZE WATCH GLADES/HENDRY/INLAND PALM BEACH/INLAND COLLIER FRI MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS: NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY AND LINGER AROUND INTO THE EARLY EVENING HOURS AS A FRONT SWEEPS ACROSS SOUTH FLORIDA. GUSTY WINDS, SMALL HAIL, BRIEF PERIODS OF HEAVY DOWNPOURS, AND OCCASIONAL LIGHTNING STRIKES ARE CONCERNS WITH THE STORMS TODAY. A FEW STORMS COULD PRODUCE WIND GUSTS OF 40 TO 50 MPH. THE MAIN AREA LIKELY TO BE AFFECTED BY THE STRONGEST ACTIVITY TODAY WILL BE AREAS ALONG AND SOUTH OF A LINE FROM WEST PALM BEACH TO NAPLES. WIND: THE STRONGEST STORMS TODAY COULD PRODUCE WIND GUSTS OF 40 TO 50 MPH. ALSO, WINDS WILL INCREASE ACROSS THE LOCAL WATERS BEHIND A COLD FRONT TONIGHT, WITH SUSTAINED WINDS OF AROUND 25 KNOTS EXPECTED ACROSS THE OFFSHORE GULF AND ATLANTIC WATERS. TORNADOES: THERE IS A REMOTE POSSIBILITY OF AN ISOLATED TORNADO OR WATERSPOUT ACROSS MAINLAND SOUTH FLORIDA AND THE ADJACENT COASTAL WATERS THROUGH THIS EVENING MAINLY ALONG AND SOUTH OF A LINE EXTENDING FROM WEST PALM BEACH TO NAPLES. FLOODING: THERE IS ALSO A SLIGHT RISK OF MINOR STREET FLOODING TODAY DUE TO HEAVY DOWNPOURS FROM SHOWERS OR THUNDERSTORMS. WAVES: SEAS WILL BUILD TO 7 FEET OR HIGHER ACROSS THE OFFSHORE GULF AND ATLANTIC WATERS TONIGHT. TEMPERATURES: MUCH COLDER AIR WILL PUSH INTO THE AREA TONIGHT WITH LOWS EXPECTED TO FALL INTO THE LOWER TO MID 40S OVER THE INTERIOR AND UPPER 40S TO LOWER 50S ELSEWHERE. WIND CHILL READINGS WILL BE IN THE 30S INTERIOR TO THE 40S TO NEAR 50 ELSEWHERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY COLD TEMPERATURES ARE EXPECTED THURSDAY NIGHT INTO FRIDAY MORNING. LOWS WILL FALL INTO THE 30S OVER THE INTERIOR TO THE 40S ALONG THE COASTS. FREEZING TEMPERATURES ARE POSSIBLE ACROSS GLADES, HENDRY, INLAND PALM BEACH, AND INLAND COLLIER COUNTIES. A FREEZE WATCH IS NOW IN EFFECT FOR THESE AREAS FRIDAY MORNING FOR THE POTENTIAL OF A FREEZE. POOR MARINE CONDITIONS ARE EXPECTED ON THURSDAY WITH RATHER STRONG NORTHWEST WINDS AND HAZARDOUS SEAS IN THE GULF STREAM AND OFFSHORE GULF WATERS. THERE ARE INDICATIONS THAT LOW PRESSURE MAY DEVELOP OVER THE GULF OF MEXICO ON MONDAY...TRACKING ACROSS NORTH OR CENTRAL FLORIDA MONDAY NIGHT OR TUESDAY WHILE RAPIDLY STRENGTHENING. SHOULD THIS OCCUR...SEVERE WEATHER WOULD BE A DISTINCT POSSIBILITY ACROSS THE LOCAL AREA MONDAY NIGHT OR TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY STRONG WINDS GUSTS, HAIL OR HIGH RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI. PS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
638 AM EST WED FEB 24 2010
FLZ075-241215-
MAINLAND MONROE FL-
638 AM EST WED FEB 24 2010
...STRONG THUNDERSTORM MOVING ACROSS CAPE SABLE...
AT 638 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES EAST OF MIDDLE CAPE SABLE...MOVING
NORTHEAST AT 25 MPH.
THIS STORM WILL AFFECT...
RURAL SOUTHERN MAINLAND MONROE COUNTY
RURAL SOUTHEASTERN MAINLAND MONROE COUNTY
AND SURROUNDING COMMUNITIES.
THE PRIMARY IMPACT WILL BE GUSTY WINDS OF 40 MPH...WHICH CAN DOWN
SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
ALSO...THIS STORM IS DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR
TORNADOES.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
LAT...LON 2518 8115 2522 8117 2534 8110 2529 8107
2530 8105 2528 8105 2529 8100 2525 8100
2524 8096 2525 8095 2527 8098 2530 8096
2533 8097 2531 8100 2536 8109 2542 8106
2526 8086 2512 8100
TIME...MOT...LOC 1138Z 242DEG 21KT 2515 8105
GREGORIASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 929 AM EST WED FEB 24 2010 FLZ071-072-241500- INLAND BROWARD COUNTY FL-METRO BROWARD COUNTY FL- 929 AM EST WED FEB 24 2010 ...STRONG THUNDERSTORM MOVING ACROSS ALLIGATOR ALLEY 10 TO 15 MILES WEST OF HIGHWAY 27... AT 927 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTHWEST OF INTERSECTION ALLIGATOR ALLEY AND MIAMI CANAL...MOVING NORTHEAST AT 35 MPH. THIS STORM WILL AFFECT... INTERSECTION ALLIGATOR ALLEY AND MIAMI CANAL... MILE MARKER 30 ON ALLIGATOR ALLEY... EAST TOLL GATE ON ALLIGATOR ALLEY... AND SURROUNDING COMMUNITIES. THE PRIMARY IMPACTS WILL BE UP TO NICKEL SIZED HAIL AND GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. LAT...LON 2629 8061 2618 8037 2598 8066 2610 8080 TIME...MOT...LOC 1427Z 225DEG 29KT 2611 8065 GR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 936 AM EST WED FEB 24 2010 FLZ071-241500- INLAND BROWARD COUNTY FL- 936 AM EST WED FEB 24 2010 ...STRONG THUNDERSTORM MOVING TOWARDS NORTH CENTRAL BROWARD COUNTY... AT 933 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR INTERSECTION ALLIGATOR ALLEY AND MIAMI CANAL...MOVING NORTHEAST AT 30 MPH. THIS STORM WILL MOVE OVER THE NORTH SECTIONS OF HIGHWAY 27 IN BROWARD COUNTY. RADAR INDICATED A HIGH PROBABILITY OF THIS STORM PRODUCING NICKEL SIZE HAIL. THIS STORM WILL AFFECT... MILE MARKER 30 ON ALLIGATOR ALLEY... AND SURROUNDING COMMUNITIES. THE PRIMARY IMPACTS WILL BE UP TO NICKEL SIZED HAIL AND GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. LAT...LON 2633 8057 2632 8033 2610 8057 2619 8071 TIME...MOT...LOC 1434Z 226DEG 27KT 2618 8058 GR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
952 AM EST WED FEB 24 2010
FLZ067-068-071-072-168-241515-
INLAND PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
COASTAL PALM BEACH COUNTY FL-INLAND BROWARD COUNTY FL-
METRO BROWARD COUNTY FL-
952 AM EST WED FEB 24 2010
...STRONG THUNDERSTORM MOVING ACROSS NORTH CENTRAL BROWARD COUNTY
AND INTO SOUTHEAST PALM BEACH COUNTY...
AT 949 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTH OF INTERSECTION I-75 AND U.S.
27...MOVING NORTHEAST AT 35 MPH.
THIS STORM WILL AFFECT...
PARKLAND...
SOUTH COUNTY REGIONAL PARK...
AND SURROUNDING COMMUNITIES.
THE PRIMARY IMPACTS WILL BE UP TO PEA TO NICKEL SIZED HAIL AND
GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN
A SAFE BUILDING UNTIL THE STORM PASSES.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
LAT...LON 2673 8024 2659 8006 2636 8012 2618 8046
2630 8059
TIME...MOT...LOC 1451Z 220DEG 34KT 2632 8046
GRThe Miami radar (KAMX), 114 km away, was scanning. The volume nearest the first event began at 15:23 UTC.
5 hail, 3 thunderstorm wind. Local standard time, as filed.
Reported by CoCoRaHS observer in Greenacres City.
Hail size varied from pea to nickel size.
Front door blown in, downed tree branches and flipped vending machine at Lake Worth Road and US 441. Dime size hail also reported.
Emergency manager reported golf ball sized hail at Okeheelee Park near the Florida Turnpike and Forest Hill Drive.
At Palm Beach International Airport. Hail of unknown size also reported.
Also reported 40 mph winds.
Reported at Okeechobee Blvd and Congress Avenue in West Palm Beach.
A severe thunderstorm moved through Canal Point, producing strong wind gusts which damaged a carport and moved a pick-up truck about 10 feet. An awning was also torn off a building.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, February 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216401, 216402, 216406, 216403, 216408, 216404, 216405, 216407.